Alert archive / North Dakota / Tornado Warnings in 2019
Tornado Warning 15, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Aug 12, 2019, 7:40 PM CDT for McLean County, North Dakota. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2019, 7:40 PM CDT (00:40 UTC)
- Expired
- Aug 12, 2019, 8:15 PM CDT
- In force
- 35 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
County McLean County, ND
The radar
The Minot AFB radar (KMBX), 74 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 7:40 PM CDT | TORNADO | 3 Sse Douglas, ND | |
| Aug 12, 7:43 PM CDT | HAIL 1.5 | 1 W Max, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1980 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
337
WFUS53 KBIS 130040
TORBIS
NDC055-130115-
/O.NEW.KBIS.TO.W.0015.190813T0040Z-190813T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Bismarck ND
740 PM CDT Mon Aug 12 2019
The National Weather Service in Bismarck has issued a
* Tornado Warning for...
North central McLean County in south central North Dakota...
* Until 815 PM CDT.
* At 740 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Douglas, or 11 miles north of Garrison, moving
southeast at 20 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Max around 755 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4784 10117 4765 10135 4779 10154 4785 10148
4785 10124
TIME...MOT...LOC 0040Z 299DEG 18KT 4782 10145
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
HARGROVE3 follow-up statements
198
WWUS53 KBIS 130042
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
742 PM CDT Mon Aug 12 2019
NDC055-130115-
/O.CON.KBIS.TO.W.0015.000000T0000Z-190813T0115Z/
McLean ND-
742 PM CDT Mon Aug 12 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR NORTH
CENTRAL MCLEAN COUNTY...
At 741 PM CDT, a confirmed tornado was located near Douglas, or 11
miles north of Garrison, moving southeast at 20 mph.
HAZARD...Damaging tornado and golf ball size hail.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornado will be near...
Max around 800 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4784 10117 4765 10135 4779 10154 4785 10148
4785 10124
TIME...MOT...LOC 0041Z 299DEG 18KT 4782 10144
TORNADO...OBSERVED
HAIL...1.75IN
$$
HARGROVE361
WWUS53 KBIS 130055
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
755 PM CDT Mon Aug 12 2019
NDC055-130115-
/O.CON.KBIS.TO.W.0015.000000T0000Z-190813T0115Z/
McLean ND-
755 PM CDT Mon Aug 12 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR NORTH
CENTRAL MCLEAN COUNTY...
At 755 PM CDT, a severe thunderstorm capable of producing a tornado
was located 6 miles south of Max, or 7 miles northeast of Garrison,
moving southeast at 30 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
north central McLean County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4775 10145 4785 10137 4781 10120 4767 10134
TIME...MOT...LOC 0055Z 301DEG 27KT 4773 10130
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
HARGROVE008
WWUS53 KBIS 130106
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
806 PM CDT Mon Aug 12 2019
NDC055-130115-
/O.EXP.KBIS.TO.W.0015.000000T0000Z-190813T0115Z/
McLean ND-
806 PM CDT Mon Aug 12 2019
...THE TORNADO WARNING FOR NORTH CENTRAL MCLEAN COUNTY WILL EXPIRE AT
815 PM CDT...
The tornadic thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.
Remember, a Severe Thunderstorm Warning still remains in effect for
portions of Ward and Mclean counties until 830 PM CDT.
LAT...LON 4775 10145 4785 10137 4781 10120 4767 10134
TIME...MOT...LOC 0105Z 299DEG 18KT 4772 10127
$$
HARGROVEWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Aug 12, 6:57 PM CDT, 43 minutes earlier.
Area forecast discussion, Aug 12, 6:57 PM CDT, 43 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 657 PM CDT Mon Aug 12 2019 .UPDATE... Issued at 657 PM CDT Mon Aug 12 2019 This update for new information in aviation section below. UPDATE Issued at 528 PM CDT Mon Aug 12 2019 An upper level low was over south central/southeastern Saskatchewan, surrounded by a series of upper level impulses rotating around the upper low. Meanwhile, a surface cold front extended from a surface low near Williston to Minot/Garrison to near Jamestown. An arc of showers and thunderstorms had developed late this afternoon along the southern boundary of the upper level impulses. This arc of scattered storms extended from northwest North Dakota, then westward across central Montana. The arc of storms will continue pushing eastward into north central North Dakota in more of a line of storms. Some gusty winds and small hail is possible, but severe storms (large hail and damaging winds) looks to be a minimal threat - but a localized severe storm is still possible. It is expected that the thunderstorms will continue through at least 9 pm cdt, then become an area of showers with only isolated thunder after 9 pm. Showers are expected after that, with chances of showers and isolated thunderstorms overnight. && .SHORT TERM...(This evening through Tuesday) Issued at 246 PM CDT Mon Aug 12 2019 The short term forecast is highlighted by a marginal severe weather risk this afternoon and early evening in the northwest and central. A nonzero tornado risk exists as well. This afternoon, a closed midlevel low was located over southeastern Saskatchewan with an occluded front placed from northwest to southeast North Dakota. Strong surface convergence along the frontal boundary as well as midlevel lapse rates nearing 7 C/km have allowed for thunderstorm development in the northwest. With effective bulk layer shear of 30-40 kts this afternoon, a marginal severe weather threat may develop. Additionally, with enhanced vorticity along the surface boundary a nonzero tornado risk exists with thunderstorms that reside in this convergence zone. The severe risk exists along the diurnal curve with thunderstorm intensity and coverage decreasing into the evening. Tonight, the midlevel low will become more progressive and open...moving east/southeast overnight. An associated cold front will have passed through the state by Tuesday morning with breezy north/northwest surface winds expected through the day. Seasonably cooler temperatures are expected with highs in the 60s to near 70. A few lingering showers will be possible through the day before clearing in the evening as high pressure sets in. .LONG TERM...(Tuesday night through Monday) Issued at 246 PM CDT Mon Aug 12 2019 Tuesday evening through Wednesday, the upper low progresses eastward with a surface high developing across the Dakotas. Lows Wednesday morning drop into the 40s and low 50s with highs returning to the 70s. Wednesday through Friday the upper level flow pattern becomes northwesterly with several perturbations propagating through the flow, delivering daily chances for showers and thunderstorms. Guidance keeps wave timing on Wednesday later in the evening, so chances for precipitation will likely be held until the overnight hours through the day Thursday. Risk for stronger storms or severe weather through the end of the week is highly uncertain as details are murky on timing of frontal passages associated with the embedded northwest shortwaves. With the northwest flow pattern, high temperatures are expected to stay in the 70s to around 80 each day through the end of the week. For this coming weekend, global deterministic model guidance has diverged quite a bit in the last few runs. Recent GFS runs have develop a strong trough out of central Canada with a surging cold front through the Northern Plains Friday night. This solution delivers seasonably colder temperatures on Saturday while effectively eliminating chances for convection. Conversely, the ECMWF had developed a trough trough in the northwest with southerly flow over the northern plains which would have set up widespread chances for thunderstorms over the weekend. However, the recent 12Z EC has trended towards the GFS solution. With that in mind, a blended solution brings chances for precipitation through the weekend with a slight chance of thunderstorms. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 657 PM CDT Mon Aug 12 2019 A line of showers and thunderstorms are expected to move into the KMOT TAF area between 00z and 03z. Look for erratic wind directions with gusts to 30 knots. Chance of rain showers continues overnight, especially at KISN, KMOT, KJMS...then decreasing chances Tuesday afternoon. Otherwise, look for MVFR/IFR stratus at KMOT and KJMS throughout the 00z TAF cycle. Expect MVFR/IFR stratus to move into KISN by around 06z...and the large area of MVFR/IFR stratus to move southward into KDIK and KBIS late tonight. Conditions improving to VFR at KISN Tuesday afternoon, but continuing MVFR at other TAF sites. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JV SHORT TERM...AE LONG TERM...AE AVIATION...JV
Hazardous weather outlook, Aug 12, 2:38 PM CDT, 5 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 238 PM CDT Mon Aug 12 2019 NDZ031>033-040>045-131945- Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams- Sioux- 238 PM CDT Mon Aug 12 2019 /138 PM MDT Mon Aug 12 2019/ This Hazardous Weather Outlook is for portions of south central North Dakota and southwest North Dakota. .DAY ONE...This Afternoon and Tonight There is a chance of showers and thunderstorms today. Severe weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance of thunderstorms Wednesday night through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001-002-009>011-017>023-025-034>037-046>048-050-051-131945- Divide-Burke-Williams-Mountrail-Ward-McKenzie-Dunn-Mercer-Oliver- McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman- Emmons-Logan-La Moure-McIntosh-Dickey- 238 PM CDT Mon Aug 12 2019 /138 PM MDT Mon Aug 12 2019/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight There is a chance of thunderstorms today. A few severe storms are possible with quarter size hail and locally damaging wind gusts to 60 mph. A tornado or two is also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance of thunderstorms Wednesday night through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. NDZ003>005-012-013-131945- Renville-Bottineau-Rolette-McHenry-Pierce- 238 PM CDT Mon Aug 12 2019 This Hazardous Weather Outlook is for portions of north central North Dakota. .DAY ONE...This Afternoon and Tonight There is a chance of showers and thunderstorms late this afternoon and evening. Severe weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance of thunderstorms Wednesday night through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. PA
In the hours before
Special weather statement, Aug 12, 5:36 PM CDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Bismarck ND
536 PM CDT Mon Aug 12 2019
NDZ002-009-010-017-122300-
McKenzie ND-Mountrail ND-Williams ND-Burke ND-
536 PM CDT Mon Aug 12 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN BURKE...
NORTHEASTERN MCKENZIE...EASTERN WILLIAMS AND NORTHWESTERN MOUNTRAIL
COUNTIES UNTIL 600 PM CDT...
At 535 PM CDT, strong thunderstorms were located along a line
extending from near Battleview to 6 miles south of Tioga to 17 miles
northeast of Watford City. Movement was east at 40 mph.
Wind gusts to 50 mph will be possible with these storms.
Locations impacted include...
Tioga, Ray, Powers Lake, Ross, Battleview, Lostwood, 4 Bears Lodge,
White Earth, Lewis And Clark State Park, White Earth Bay Recreation
Area, Charlson, White Tail Bay Recreation Area, Mcgregor and Tobacco
Garden Bay Recreation Area.
Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4870 10232 4836 10240 4798 10255 4800 10332
4831 10320 4862 10315 4863 10301 4863 10289
4865 10288
TIME...MOT...LOC 2235Z 260DEG 36KT 4857 10285 4832 10299 4803 10313
HARGROVESpecial weather statement, Aug 12, 6:02 PM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Bismarck ND
602 PM CDT Mon Aug 12 2019
NDZ002-010-011-122345-
Mountrail ND-Ward ND-Burke ND-
602 PM CDT Mon Aug 12 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN WARD...
SOUTHWESTERN BURKE AND MOUNTRAIL COUNTIES UNTIL 645 PM CDT...
At 601 PM CDT, strong thunderstorms were located along a line
extending from near Powers Lake to 8 miles north of Ross to 15 miles
northwest of 4 Bears Lodge. Movement was east at 45 mph.
Wind gusts to 50 mph will be possible with these storms.
Locations impacted include...
Stanley, Kenmare, Powers Lake, Ross, Battleview, Palermo, Donnybrook,
Lostwood, Belden, Blaisdell, White Earth, Coulee, White Earth Bay
Recreation Area and Tagus.
Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4852 10184 4846 10184 4846 10182 4812 10197
4812 10274 4813 10276 4812 10282 4825 10283
4841 10276 4855 10289 4858 10289 4869 10200
TIME...MOT...LOC 2301Z 263DEG 41KT 4851 10267 4843 10260 4818 10271
HARGROVESpecial weather statement, Aug 12, 6:34 PM CDT, 1 hour 6 minutes before
Special Weather Statement National Weather Service Bismarck ND 634 PM CDT Mon Aug 12 2019 NDZ010-011-130000- Mountrail ND-Ward ND- 634 PM CDT Mon Aug 12 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL WARD AND EAST CENTRAL MOUNTRAIL COUNTIES UNTIL 700 PM CDT... At 633 PM CDT, a strong thunderstorm was located over Plaza, or 30 miles southeast of Stanley, moving east at 20 mph. Half inch hail and wind gusts to 50 mph will be possible with this storm. Locations impacted include... Plaza and Makoti. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4796 10206 4810 10203 4811 10162 4787 10171 TIME...MOT...LOC 2333Z 272DEG 19KT 4801 10193 HARGROVE
Local storm report, Aug 12, 7:06 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
706 PM CDT MON AUG 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL MAKOTI 47.96N 101.81W
08/12/2019 E1.50 INCH WARD ND PUBLIC
RELAYED TO BROADCAST MEDIA THROUGH SOCIAL
MEDIA. HAIL LASTED 15 MINUTES.
&&
JVLocal storm report, Aug 12, 7:11 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
711 PM CDT MON AUG 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL MAKOTI 47.96N 101.80W
08/12/2019 E1.75 INCH WARD ND PUBLIC
HAIL LASTED 15 MINUTES. ALSO 70 MPH WIND
GUST.
&&
JVLocal storm report, Aug 12, 7:12 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
712 PM CDT MON AUG 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND GST MAKOTI 47.97N 101.80W
08/12/2019 E70 MPH WARD ND PUBLIC
ALSO GOLFBALL SIZED HAIL.
&&
JVThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 7:32 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Ward | 58 min |
| Aug 12, 8:27 PM CDT | Special Weather Statement | BIS | Sheridan | 48 min |
| Aug 12, 9:30 PM CDT | Special Weather Statement | BIS | Sheridan | 45 min |
| Aug 12, 10:11 PM CDT | Special Weather Statement | BIS | Kidder | 49 min |
| Aug 12, 10:51 PM CDT | Special Weather Statement | BIS | Stutsman | 39 min |
Nearby
Tornado Warnings in North Dakota, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.